Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Lubbock, TX

June 15, 2017Crosby County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 15, 2017, 5:25 PM CDT for Crosby County, Lubbock County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 5:25 PM CDT (22:25 UTC)
Expired
Jun 15, 2017, 6:00 PM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Crosby County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 23 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS54 KLUB 152225
SVRLUB
TXC107-303-152300-
/O.NEW.KLUB.SV.W.0154.170615T2225Z-170615T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
525 PM CDT THU JUN 15 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lubbock County in northwestern Texas...
  Western Crosby County in northwestern Texas...

* Until 600 PM CDT

* At 524 PM CDT, a severe thunderstorm was located near Ransom
  Canyon, or 10 miles north of Slaton, moving east at 30 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Lubbock, Slaton, Idalou, Ralls, Lorenzo, Ransom Canyon and Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3348 10185 3370 10175 3374 10134 3340 10137
      3339 10155
TIME...MOT...LOC 2224Z 283DEG 27KT 3359 10166 

HAIL...<.75IN
WIND...70MPH
 
$$

JGD
1 follow-up statement
922 
WWUS54 KLUB 152237
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
537 PM CDT THU JUN 15 2017

TXC107-303-152300-
/O.CON.KLUB.SV.W.0154.000000T0000Z-170615T2300Z/
Lubbock TX-Crosby TX-
537 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN LUBBOCK AND WESTERN CROSBY COUNTIES...

At 537 PM CDT, a severe thunderstorm was located near Lorenzo, or 12
miles northeast of Slaton, moving east at 30 mph.

This is a very dangerous storm.

HAZARD...90 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages. 

Locations impacted include...
Slaton, Idalou, Ralls, Lorenzo, Ransom Canyon and Caprock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3346 10176 3370 10175 3374 10134 3340 10137
      3339 10155
TIME...MOT...LOC 2237Z 277DEG 26KT 3360 10155 

HAIL...<.75IN
WIND...90MPH
 
$$

JGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:13 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 3:13 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
313 PM CDT Thu Jun 15 2017

.DISCUSSION...
Severe thunderstorms are the immediate concern this afternoon
shifting to heat Friday and Saturday.

Hi-res models have handled the initial thunderstorm development
pretty well giving to confidence to evolution this afternoon and
evening. Convective initiation has been along the surface trough
with better low level moisture downstream per surface dew point
temperatures in the low to mid 60s and MLCAPE values of 3000-4500
J/kg generally east of I-27. Impinging mid level speed max is
strong enough to produce 0-6 km bulk shear. This combo should lead
to some supercellular structure. A severe watch has already been
issued. It doesn't appear at this point that these storms will
organize into a broad MCS, so will keep precip chances in the
chance category.

After this evening, heat becomes the story. The subtropical upper
high centered over Mexico is still progged to amplify over the
western CONUS and become centered over AZ and NM by the end of the
weekend. The evolution of 500 mb heights don't tell the whole
story with progged 1000-500 mb thicknesses and 850/700 mb
temperatures better indicators of the heat that should expand
eastward over the forecast area. MOS has decreased its highs for
Friday, although not really certain why, and they are now a
decided outlier. Have discounted and run to the higher end of
model blend at this time. It will be warmer still on Saturday with
MOS in line with other guidance. This will put the counties on the
Caprock decidedly in Heat Advisory criteria, and with high
confidence have decided to pull the trigger and issue this
product well in advance.

A pretty healthy cold front is still expected to move through the
forecast area Sunday with timing now favoring it clearing before
noon. This should knock highs back to seasonal norms for Sunday
with a lingering effect into Monday. Focus for convection Sunday
afternoon is thus now expected to be south of the forecast area
with warm mid level temps the other major negative factor toward
precipitation.

Finally, model projections of thicknesses and mid level
temperatures suggest temperatures returning to widespread triple-
digit highs Wednesday and Thursday. Have trended above model blend
and a touch above MOS numbers which in turn are well above climo.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Saturday for TXZ021>024-
027>030-033>036-039>042.

&&

07
Hazardous weather outlook, Jun 15, 3:52 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
352 PM CDT Thu Jun 15 2017

TXZ021>044-162100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
352 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move to the southeast across the
South Plains and Rolling Plains this afternoon and evening. Some
storms will become severe with hail up to 3 inches in diameter and
wind gusts in excess of 60 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A heat advisory has been issued for Saturday for areas on the
Caprock, generally along and west of a Silverton to Post line, for
high temperatures of 105-109 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Local storm report, Jun 15, 4:26 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
426 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     4 S LEVELLAND           33.53N 102.36W
06/15/2017  M65 MPH          HOCKLEY            TX   MESONET

&&

EVENT NUMBER LUB1700238

JM
Local storm report, Jun 15, 4:35 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
435 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     LEVELLAND               33.58N 102.36W
06/15/2017                   HOCKLEY            TX   TRAINED SPOTTER

            BAY DOOR BLOWN OFF OF A WELDING SHOP ON THE EAST SIDE
            OF TOWN.

&&

EVENT NUMBER LUB1700239

CALDRICH
Local storm report, Jun 15, 4:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
452 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     4 S LEVELLAND           33.53N 102.36W
06/15/2017  M69 MPH          HOCKLEY            TX   MESONET

&&

EVENT NUMBER LUB1700240

JM
Local storm report, Jun 15, 5:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      6 S SMYER               33.50N 102.16W
06/15/2017                   HOCKLEY            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2FT OF WATER RUNNING ACROSS
            1585 6MI S OF SMYER.

&&

EVENT NUMBER LUB1700241

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:10 PM CDTSevere Thunderstorm WarningLUBKent50 min
Jun 14, 7:49 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall41 min
Jun 14, 11:21 PM CDTSpecial Weather StatementLUBHale24 min
Jun 15, 2:41 PM CDTHeat AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more53 hr
Jun 15, 3:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb32 min
Jun 15, 3:58 PM CDTSevere Thunderstorm WarningLUBHockley32 min
Jun 15, 4:08 PM CDTFlash Flood WarningLUBHockley, Lamb112 min
Jun 15, 4:16 PM CDTAreal Flood AdvisoryLUBHockley89 min
Jun 15, 4:22 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall38 min
Jun 15, 4:26 PM CDTSevere Thunderstorm WarningLUBHockley34 min
Jun 15, 4:32 PM CDTSevere Thunderstorm WarningLUBLubbock28 min
Jun 15, 4:54 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall36 min
Jun 15, 4:57 PM CDTAreal Flood WarningLUBHockley, Lynn, Terry2 hr
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry33 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn31 min
Jun 15, 5:14 PM CDTAreal Flood AdvisoryLUBLubbock91 min
Jun 15, 5:21 PM CDTSevere Thunderstorm WarningLUBLynn, Terry24 min
Jun 15, 5:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall33 min
Jun 15, 5:35 PM CDTSevere Thunderstorm WarningLUBChildress, Hall40 min
Jun 15, 5:40 PM CDTSevere Thunderstorm WarningLUBLynn, Terry35 min
Jun 15, 5:55 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Garza35 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningLUBHall47 min
Jun 15, 6:06 PM CDTAreal Flood WarningLUBChildress, Hall114 min
Jun 15, 6:10 PM CDTSevere Thunderstorm WarningLUBChildress, Hall35 min
Jun 15, 6:11 PM CDTSevere Thunderstorm WarningLUBLynn34 min
Jun 15, 6:43 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.